NCLEX-style practice questions (RN): cram pack

Formula sheets, the key method steps for every topic and 40 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

Med-surg: cardiovascular & respiratory

Method

  1. Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
  2. Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
  3. Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
  4. Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
  5. Choose the safe first action, then escalate and reassess.

Med-surg: neuro, endocrine & renal

Method

  1. Check the glucose in every patient with new confusion, weakness or a seizure.
  2. Use the level of consciousness as the earliest warning of brain trouble; pupils and Cushing’s triad come late.
  3. For diabetes emergencies, separate DKA (ketones, acidosis) from HHS (very high osmolality, dehydration); give fluids first.
  4. For sodium and water, decide whether ADH is in excess (SIADH) or missing (DI), and correct chronic changes slowly.
  5. For kidney problems, sort the cause into pre-renal, intrinsic or post-renal, and watch potassium and fluid.

Med-surg: GI, perioperative & oncology

Method

  1. Ask what could be hidden: internal bleeding, infection without fever, hypoventilation behind a normal SpO₂.
  2. Use the timing after surgery to narrow the complications: bleeding in hours, chest problems in days, wound and leak problems later.
  3. For pain, assess, treat with multimodal analgesia, reassess, and monitor sedation with every opioid.
  4. For cancer patients, treat any illness during the nadir as neutropenic sepsis and know the oncological emergencies.
  5. For burns, count only partial- and full-thickness areas, start the Parkland clock at the time of the burn and titrate to urine output.

Maternity & obstetric nursing

Method

  1. Place the woman in time: weeks of pregnancy, stage of labour or day after birth, and decide what is normal at that point.
  2. Look for the patient in danger: the mother, the fetus or the newborn, or more than one of them.
  3. Link the finding to its cause: VEAL CHOP for decelerations, the four Ts for bleeding, BUBBLE-HE after birth.
  4. Choose the action that improves blood flow and oxygen first (side-lying, stopping oxytocin, fundal massage), then escalate.

Pediatric nursing

Method

  1. Note the child’s age first: it sets the normal vital signs, the milestones and the right pain scale.
  2. Assess airway, breathing and circulation, remembering that children compensate and then deteriorate fast.
  3. Match the action to the development stage and involve the family.
  4. Check that the answer is safe for a child: weight-based, no aspirin in viral illness, no codeine under 12.

Mental health nursing

Method

  1. Decide whether there is an immediate risk: suicide, violence, a drug emergency or a physical illness.
  2. Act on safety first: observe, remove means, de-escalate, stop a harmful drug, get help.
  3. Choose the therapeutic response: acknowledge feelings, present reality, avoid false reassurance and “why” questions.
  4. Respect rights: the least restrictive option, consent and confidentiality with its limits.

Nursing math & unit conversions

Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Temperature
°C = (°F − 32)·5/9, °F = °C·9/5 + 32
24-hour clock
PM hours 1–11: add 12; 12 AM = 00:xx; 12 PM = 12:xx
Dose rate
mcg/min × 60/1000 = mg/h
Laboratory factors
glucose 1 mmol/L = 18 mg/dL; creatinine 1 mg/dL = 88.4 µmol/L; Hb 1 g/dL = 10 g/L

Method

  1. Write the given quantity with its unit and the unit you want.
  2. Pick the equivalent: 1000 between kg, g, mg and mcg or L and mL; 1 kg = 2.2 lb; 1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 240 mL.
  3. Write it as a fraction so that the unwanted unit cancels; for a rate, use one fraction per unit that changes.
  4. Check the direction: a smaller unit gives a bigger number.
  5. Round only the final answer, to the precision the question names.

Dosage calculations

Dose from strength
volume = dose / strength
Weight-based dose
dose = mg/kg × body weight
Tablets
number = dose / tablet strength
Units
1 g = 1000 mg, 1 mg = 1000 mcg

Method

  1. Convert the ordered dose and the stock strength to the same unit.
  2. Use desired over have times quantity: (D/H) × Q.
  3. For weight-based doses, multiply by the weight in kg first, then divide the daily dose by the number of doses.
  4. Estimate first and check that the answer is reasonable.

IV infusion rates

Pump rate
mL/h = volume (mL)/time (h)
Drip rate
drops/min = volume (mL) × drop factor / time (min)
Infusion time
time (h) = volume (mL)/rate (mL/h)

Method

  1. Pump rate in mL/h: volume divided by time in hours.
  2. Drip rate in drops/min: volume × drop factor divided by time in minutes.
  3. For time remaining: volume left divided by the rate.
  4. Round as the question or the equipment requires.

Pediatric & critical-care dosing

Daily dose
mg/day = mg/kg/day × weight (kg)
Doses per day
number = 24 h / dosing interval (h)
Pounds to kilograms
kg = lb / 2.2
Infusion concentration
units/mL = units in bag / bag volume
Pump rate
mL/h = dose per hour / concentration
Titrated drip
mL/h = mcg/kg/min × kg × 60 / (mcg/mL)
Dose from pump rate
mcg/kg/min = mL/h × (mcg/mL) / (60 × kg)
Units
1 mg = 1000 mcg

IV fluids & fluid balance

Holliday–Segar per hour
4 mL/kg (first 10 kg) + 2 mL/kg (next 10 kg) + 1 mL/kg (each kg above 20)
Holliday–Segar per day
100 / 50 / 20 mL/kg for the same bands
Fluid balance
intake − output
Ice chips
count as half their volume
Urine output
mL/kg/h = mL / (kg × h)
Infusion time
time (h) = volume left (mL) / rate (mL/h)
Volume infused
mL = rate × time

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

2Practice problems

1.Nursing fundamentalsMedium

Which response is an example of false reassurance?

  1. A"You seem worried. Would you like to talk about it?"
  2. B"I can see this is hard for you."
  3. C"Don't worry, everything will be fine."
  4. D"What are you most concerned about?"
2.Nursing fundamentalsHard

Why must medicines for Parkinson's disease, such as levodopa, be given on time?

  1. AThe timing does not matter as long as the full daily total is given
  2. BThe drug becomes poisonous if it is given late
  3. CLate doses cause the patient to fall asleep
  4. DLate doses can cause severe stiffness, falls and swallowing problems
3.Infection control & patient safetyMedium

Two patients with very similar names are on the same unit. What is the best safety measure?

  1. ACall each patient by their first name only
  2. BTransfer one of the two patients to another hospital
  3. CUse the room numbers to tell the patients apart
  4. DFlag the similar names and check two identifiers every time
4.Infection control & patient safetyHard

A nurse teaches an older adult about preventing falls at home. Which statement shows a need for further teaching?

  1. A“I wear shoes with non-slip soles around the house.”
  2. B“I use night lights between my bedroom and the bathroom.”
  3. C“I had grab bars put in next to the toilet.”
  4. D“I keep small rugs in the hall so my feet stay warm.”
5.Prioritization & delegationMedium

A nurse asks a nursing assistant to “assess the patient’s pain and decide if the patient needs more medication”. Which right of delegation is violated?

  1. ARight circumstance
  2. BRight task
  3. CRight person
  4. DRight supervision and evaluation
6.Prioritization & delegationHard

Which patient on a renal unit should the nurse see first?

  1. AA patient on hemodialysis who missed yesterday’s session and now has muscle weakness and an irregular pulse
  2. BA patient on peritoneal dialysis whose drained fluid is clear
  3. CA patient asking for advice about a low-phosphate diet
  4. DA patient whose arteriovenous fistula has a strong thrill and bruit
7.Clinical nursingMedium

Within which time window is IV thrombolysis generally given for acute ischaemic stroke?

  1. AAt any time within a week
  2. BWithin 48 hours of the onset of symptoms
  3. CWithin 4.5 hours of symptom onset
  4. DOnly after 24 hours
8.Clinical nursingHard

A patient has a high fever with rigors, jaundice and right upper quadrant pain. Which condition is most likely?

  1. ASimple biliary colic
  2. BGastro-oesophageal reflux disease
  3. CAscending cholangitis
  4. DAcute appendicitis
9.Lab values & electrolytesMedium

Which factor is most likely to raise a patient’s lithium level?

  1. ADrinking more fluid than usual in hot weather
  2. BTaking each dose with a meal instead of before
  3. CEating more salt than usual for several days
  4. DDehydration or a sudden drop in sodium intake
10.Lab values & electrolytesHard

A patient with heavy alcohol use and a poor diet has a hemoglobin of 10.1 g/dL (101 g/L), an MCV of 110 fL and a low red cell folate. Which explanation fits best?

  1. AIron deficiency from slow, chronic bleeding in the gut
  2. BThalassemia trait inherited from one of the parents
  3. CFolate deficiency, made worse by a direct alcohol effect
  4. DAnemia caused by long-standing chronic kidney disease
11.PharmacologyMedium

Which drug is used for torsades de pointes?

  1. AIntravenous adenosine (rapid push)
  2. BOral digoxin
  3. CIntravenous verapamil
  4. DIntravenous magnesium sulfate
12.PharmacologyHard

Which pair of adverse effects is characteristic of long-term amiodarone treatment?

  1. AOtotoxicity and nephrotoxicity
  2. BDry cough and angioedema
  3. CGum overgrowth and excess hair growth
  4. DThyroid dysfunction and pulmonary fibrosis
13.Med-surg: cardiovascular & respiratoryMedium

A patient on nasal cannula oxygen breathes mainly through the mouth. What is the most accurate statement?

  1. AIt has no effect at all in mouth breathers and must be stopped
  2. BThe flow must be increased to 15 L/min to make it work at all
  3. CThe cannula should be placed in the mouth
  4. DIt can still work, because oxygen collects in the nasopharynx
14.Med-surg: cardiovascular & respiratoryHard

A patient with rheumatoid arthritis is due to start an anti-TNF biologic drug. Which screening is essential beforehand?

  1. AA peak flow diary for a month
  2. BAn exercise ECG test on a treadmill
  3. CScreening for latent tuberculosis
  4. DA sweat chloride test
15.Med-surg: neuro, endocrine & renalMedium

A patient's fistula starts to bleed at home after the needles were removed. What should they do first?

  1. AWait for the next dialysis session
  2. BPress firmly on the site with clean gauze
  3. CRaise the arm and let it bleed freely
  4. DApply a tight tourniquet above the fistula
16.Med-surg: neuro, endocrine & renalHard

A drowsy patient's glucose meter shows "HI". What should the nurse do?

  1. ATreat it as very high, check ketones and escalate
  2. BGive glucose gel in case the reading is wrong
  3. CAssume the meter is broken and recheck tomorrow
  4. DRecord "normal" in the notes because no number appears
17.Med-surg: GI, perioperative & oncologyMedium

Which early symptoms suggest local anaesthetic systemic toxicity?

  1. AMild itching of the feet the next day
  2. BTingling around the mouth, a metallic taste and tinnitus
  3. CA red rash only at the injection site, with no other symptoms
  4. DIncreased hunger and thirst over several hours, with a dry mouth
18.Med-surg: GI, perioperative & oncologyHard

Just after extubation in recovery, a patient develops a high-pitched noise on breathing in, with falling SpO₂. What should the nurse do first?

  1. AWait a few minutes to see if it passes
  2. BCall for help, give 100% oxygen and use a jaw thrust
  3. CSit the patient up and give a drink of water
  4. DGive an opioid to calm the patient's breathing and reduce anxiety
19.Maternity & obstetric nursingMedium

A woman who has had a caesarean asks when she can drive again. Which answer is most accurate?

  1. AOnly after her stitches are removed by a doctor
  2. BThe same day she is discharged
  3. CNever before 6 months
  4. DWhen she can brake hard without pain
20.Maternity & obstetric nursingHard

A preterm baby is being prepared for discharge. Which statement by the parents shows understanding of kangaroo (skin-to-skin) care?

  1. A"Skin-to-skin is only for full-term babies."
  2. B"Skin-to-skin increases her risk of getting cold."
  3. C"Holding her on my bare chest keeps her warm."
  4. D"She should be fully dressed and wrapped before I hold her."
21.Pediatric nursingMedium

How should a parent respond to a 2-year-old's temper tantrum in a safe place?

  1. AStay calm, keep the child safe and do not give in to the demand
  2. BSmack the child to show that tantrums are not allowed
  3. CShout loudly at the child to make the tantrum stop sooner
  4. DGive the child the sweet he wants so the tantrum stops
22.Pediatric nursingHard

An infant with a large VSD now breathes faster, sweats during feeds and has gained 300 g overnight with puffy eyelids. What does this most likely indicate?

  1. ADehydration due to sweating during feeds
  2. BAn allergic reaction to the new high-energy formula started yesterday
  3. CGood growth thanks to improved feeding
  4. DWorsening heart failure with fluid retention
23.Mental health nursingMedium

What is the key difference between factitious disorder and malingering?

  1. AThere is no real difference between them, and both terms mean exactly the same thing
  2. BIn factitious disorder, the symptoms are not produced on purpose at all
  3. CMalingering is a severe mental disorder, while factitious disorder is not classed as a mental disorder at all
  4. DIn factitious disorder, the aim is to be seen as ill; in malingering, the aim is an external reward
24.Mental health nursingHard

A caller says she is a patient's sister and asks how he is doing. The patient has not given consent to share information. What should the nurse do?

  1. AAsk her to prove she is his sister and then share the details
  2. BGive a full update, because she is a close family member
  3. CNeither confirm nor deny that he is there, and offer to pass on a message
  4. DTell her that he is on the ward but refuse to say anything else about his care or condition
25.Nursing math & unit conversionsMedium
9.7134 mL? mLround to 0.1 mL

Practice exercise (made-up values, not clinical guidance). A dose calculation for an injection gives 9.7134 mL. The rule in this exercise is that volumes of 1 mL or more are rounded to the nearest tenth of a mL. What value x do you record?

9.7134 mL
x = mL
26.Nursing math & unit conversionsHard
2 mcg/min? mg/h1 h = 60 min1 mg = 1000 mcg

Practice exercise (made-up values, not clinical guidance). An infusion delivers 2 mcg/min. Express this dose rate D in mg/h.

2 mcg/min1 h = 60 min1 mg = 1000 mcg
D = mg/h
27.Dosage calculationsMedium
60 kg15 mg/kg/day2× per dayD = ? mg

A patient weighs 60 kg. The prescribed dose is 15 mg/kg per day, given in 2 equal doses. How many milligrams D are given per dose?

60 kg15 mg/kg/day2× per day
D = mg
28.Dosage calculationsHard
125 mg/5 mLV = ? mL

A child weighing 8 kg is prescribed 15 mg/kg per dose of an oral suspension that contains 125 mg in 5 mL. What volume V do you give?

8 kg15 mg/kg125 mg/5 mL
V = mL
29.IV infusion ratesMedium
1500 mL10 gtt/mL10 h? gtt/min

Infuse 1500 mL over 10 hours with a giving set of 10 gtt/mL. Find the drip rate R in drops per minute.

1500 mL10 h10 gtt/mL
R = gtt/min
30.IV infusion ratesHard
100 mg50 mL5 mL/h? mg/h

A bag contains 100 mg of a drug in 50 mL and runs at 5 mL/h. How many milligrams per hour D does the patient receive?

100 mg/50 mL5 mL/h
D = mg/h
31.Pediatric & critical-care dosingMedium
100 units250 mLregular insulin4 mL/h? units/h

Practice exercise (made-up values, not clinical guidance). An infusion of 100 units of regular insulin in 250 mL runs at 4 mL/h. How many units per hour D does the patient receive?

100 units/250 mL4 mL/h
D = units/h
32.Pediatric & critical-care dosingHard
250 mg250 mLdobutamine? mL/h82 kg7.5 mcg/kg/min

Practice exercise (made-up values, not clinical guidance). A bag contains dobutamine 250 mg in 250 mL. The order is 7.5 mcg/kg/min for a patient who weighs 82 kg. At what rate R do you set the pump, in mL/h? Round to one decimal place.

250 mg/250 mL7.5 mcg/kg/min82 kg
R = mL/h
33.IV fluids & fluid balanceMedium
IntakeOutput12-hour shifttea200 mLwater300 mLsoup180 mLIV infusion100 mL/h × 12 hIV antibiotic1 × 100 mLurine250 mLurine400 mLurine150 mLurine475 mLwound drain30 mLvomit100 mL

Practice exercise (made-up values, not clinical guidance). The record shows a patient's intake and output for one 12-hour shift. The IV infusion ran at the rate shown for the whole shift. Find the total intake I in mL.

tea: 200 mLwater: 300 mLsoup: 180 mLIV infusion: 100 mL/h × 12 hIV antibiotic: 1 × 100 mL
I = mL
34.IV fluids & fluid balanceHard
500 mL250 mL infused75 mL/h10:00t = ? h

Practice exercise (made-up values, not clinical guidance). A 500 mL bag runs by pump at 75 mL/h. At 10:00, 250 mL have already been infused. How many hours t until the bag is empty? Round to one decimal place.

500 mL250 mL infused75 mL/h
t = h
35.Clinical assessment scoresMedium
S? / 4+M? / 4+A? / 4+Mob? / 4+N? / 4+F? / 3Σ?

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Braden scale: sensory perception: very limited; moisture: occasionally moist; activity: bedfast; mobility: slightly limited; nutrition: very poor; friction and shear: potential problem. Find the Braden total B.

6–23
B =
36.Clinical assessment scoresHard
low riskmoderate riskhigh risk

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Morse fall scale: history of falling in the last 3 months: yes; secondary diagnosis: no; ambulatory aid: holds on to furniture; IV therapy or saline lock: yes; gait: weak; mental status: knows own limits. Using the cut-offs 0–24 low, 25–44 moderate and 45 or more high, click the fall-risk level.

  1. 1low risk
  2. 2moderate risk
  3. 3high risk
37.Arterial blood gas interpretationMedium

A practice gas shows PaCO₂ 79 mmHg (10.5 kPa). Use the rule that in acute respiratory acidosis HCO₃⁻ rises by 1 mmol/L for every 10 mmHg that PaCO₂ is above 40, starting from HCO₃⁻ 24 mmol/L, to find the expected HCO₃⁻.

PaCO₂ 79 mmHg (10.5 kPa)baseline: 40 mmHg, 24 mmol/L
HCO₃⁻ = mmol/L
38.Arterial blood gas interpretationHard
pH7.357.457.29PaCO₂mmHg354583HCO₃⁻mmol/L222639acutechronicacute on chronic

A practice gas shows a respiratory acidosis: pH 7.29, PaCO₂ 83 mmHg (11.1 kPa), HCO₃⁻ 39 mmol/L. Use the rules ‘HCO₃⁻ rises 1 mmol/L per 10 mmHg (acute) or 3.5 mmol/L per 10 mmHg (chronic)’ to classify it. Click your answer.

pH 7.29PaCO₂ 83 mmHg (11.1 kPa)HCO₃⁻ 39 mmol/L
  1. 1acute
  2. 2chronic
  3. 3acute on chronic
39.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mV

Measure the QT interval on this lead II strip, in seconds.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
QT = s
40.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mVsinus rhythm with wide QRSthird-degree (complete) AV blockdual-chamber (AV) paced rhythmpaced rhythm, failure to capture

This patient has a pacemaker. Interpret the lead II strip. Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1sinus rhythm with wide QRS
  2. 2third-degree (complete) AV block
  3. 3dual-chamber (AV) paced rhythm
  4. 4paced rhythm, failure to capture

3Solutions

1.Nursing fundamentals

Answer: C · "Don't worry, everything will be fine."

Why this is the answer

False reassurance dismisses the patient's feelings and promises something the nurse cannot know. Acknowledging the worry and exploring it is more helpful.

Answer

C · "Don't worry, everything will be fine."
2.Nursing fundamentals

Answer: D · Late doses can cause severe stiffness, falls and swallowing problems

Why this is the answer

Levodopa wears off quickly, and delays can cause rigidity, falls, swallowing difficulty and aspiration. It is a time-critical medicine in hospital.

Answer

D · Late doses can cause severe stiffness, falls and swallowing problems
3.Infection control & patient safety

Answer: D · Flag the similar names and check two identifiers every time

Why this is the answer

Name-alert systems, such as stickers or flags, warn staff, and strict checking of two identifiers prevents mix-ups. Room numbers and first names are not reliable.

Answer

D · Flag the similar names and check two identifiers every time
4.Infection control & patient safety

Answer: D · “I keep small rugs in the hall so my feet stay warm.”

Why this is the answer

Loose rugs are a common cause of trips and falls and should be removed or secured. Night lights, grab bars and non-slip footwear all reduce fall risk.

Answer

D · “I keep small rugs in the hall so my feet stay warm.”
5.Prioritization & delegation

Answer: B · Right task

Why this is the answer

Assessing a patient and deciding on treatment need nursing judgement, so the task itself cannot be delegated to assistive personnel. An assistant can report what the patient says, but the RN assesses and decides.

Answer

B · Right task
6.Prioritization & delegation

Answer: A · A patient on hemodialysis who missed yesterday’s session and now has muscle weakness and an irregular pulse

Why this is the answer

A missed dialysis session lets potassium build up. Muscle weakness and an irregular pulse suggest hyperkalemia, which can cause fatal arrhythmias, so the nurse assesses at once, arranges cardiac monitoring and escalates. A thrill and bruit and clear effluent are expected findings, and diet advice can wait.

Answer

A · A patient on hemodialysis who missed yesterday’s session and now has muscle weakness and an irregular pulse
7.Clinical nursing

Answer: C · Within 4.5 hours of symptom onset

Why this is the answer

Thrombolysis with alteplase is generally given within 4.5 hours of onset after a scan excludes haemorrhage. Knowing when the patient was last seen well is therefore essential.

Answer

C · Within 4.5 hours of symptom onset
8.Clinical nursing

Answer: C · Ascending cholangitis

Why this is the answer

Fever, jaundice and right upper quadrant pain (Charcot's triad) suggest infection of an obstructed bile duct. It can rapidly cause sepsis and needs antibiotics and biliary drainage.

Answer

C · Ascending cholangitis
9.Lab values & electrolytes

Answer: D · Dehydration or a sudden drop in sodium intake

Why this is the answer

When the body is short of sodium or water, the kidneys keep more sodium and lithium with it, so the level rises. NSAIDs, thiazide diuretics and ACE inhibitors can also raise lithium levels.

Answer

D · Dehydration or a sudden drop in sodium intake
10.Lab values & electrolytes

Answer: C · Folate deficiency, made worse by a direct alcohol effect

Why this is the answer

Poor diet and alcohol reduce folate intake and absorption, causing macrocytic anemia, and alcohol itself also raises the MCV. Iron deficiency and thalassemia cause small cells. Folate is replaced after B12 deficiency is excluded, and thiamine is also commonly given.Checked against: Folate-deficiency anemia - Medical Encyclopedia · MedlinePlus (NIH) (2026)

Answer

C · Folate deficiency, made worse by a direct alcohol effect
11.Pharmacology

Answer: D · Intravenous magnesium sulfate

Why this is the answer

IV magnesium is first-line for torsades de pointes, even when serum magnesium is normal. QT-prolonging drugs are stopped and potassium is corrected.

Answer

D · Intravenous magnesium sulfate
12.Pharmacology

Answer: D · Thyroid dysfunction and pulmonary fibrosis

Why this is the answer

Amiodarone is iodine-rich and accumulates in tissues, causing hypo- or hyperthyroidism, pulmonary fibrosis, liver injury, photosensitivity and corneal deposits. The other pairs fit aminoglycosides, phenytoin and ACE inhibitors.

Answer

D · Thyroid dysfunction and pulmonary fibrosis
13.Med-surg: cardiovascular & respiratory

Answer: D · It can still work, because oxygen collects in the nasopharynx

Why this is the answer

Studies show that mouth breathing still draws in oxygen from the nasopharynx, so nasal cannulae can work. The effect is judged by the SpO₂, and the device is changed if targets are not reached. Cannulae are never placed in the mouth.

Answer

D · It can still work, because oxygen collects in the nasopharynx
14.Med-surg: cardiovascular & respiratory

Answer: C · Screening for latent tuberculosis

Why this is the answer

TNF-alpha is essential for containing TB in granulomas. Anti-TNF drugs can reactivate latent TB, sometimes as severe disseminated disease. Patients are screened (history, chest X-ray, IGRA) and treated for latent TB before starting.

Answer

C · Screening for latent tuberculosis
15.Med-surg: neuro, endocrine & renal

Answer: B · Press firmly on the site with clean gauze

Why this is the answer

Firm, direct pressure with clean gauze or a dressing is applied to the site. A tourniquet could clot the fistula. If bleeding does not stop, the patient calls emergency services, because fistula bleeding can be heavy.

Answer

B · Press firmly on the site with clean gauze
16.Med-surg: neuro, endocrine & renal

Answer: A · Treat it as very high, check ketones and escalate

Why this is the answer

"HI" means the glucose is above the meter's upper range. In a drowsy patient this may be DKA or HHS. A laboratory glucose, ketones, observations and urgent medical review are needed.

Answer

A · Treat it as very high, check ketones and escalate
17.Med-surg: GI, perioperative & oncology

Answer: B · Tingling around the mouth, a metallic taste and tinnitus

Why this is the answer

High blood levels of local anaesthetic first cause CNS symptoms such as perioral tingling, metallic taste, tinnitus, light-headedness and confusion, then seizures and arrhythmias. The injection is stopped and help is called at once.

Answer

B · Tingling around the mouth, a metallic taste and tinnitus
18.Med-surg: GI, perioperative & oncology

Answer: B · Call for help, give 100% oxygen and use a jaw thrust

Why this is the answer

Stridor after extubation suggests laryngospasm or another upper airway obstruction. The nurse calls for help, applies high-flow oxygen and airway manoeuvres, and the anaesthetist may give drugs or reintubate.

Answer

B · Call for help, give 100% oxygen and use a jaw thrust
19.Maternity & obstetric nursing

Answer: D · When she can brake hard without pain

Why this is the answer

There is no fixed time. She can drive when she can brake suddenly, look over her shoulder and wear a seat belt comfortably. Many women need about 4 to 6 weeks, and insurance rules may apply.

Answer

D · When she can brake hard without pain
20.Maternity & obstetric nursing

Answer: C · "Holding her on my bare chest keeps her warm."

Why this is the answer

Kangaroo care places the baby in a nappy against the parent's bare chest. It stabilises temperature, heart rate and breathing, supports breastfeeding and bonding, and is beneficial for preterm babies.

Answer

C · "Holding her on my bare chest keeps her warm."
21.Pediatric nursing

Answer: A · Stay calm, keep the child safe and do not give in to the demand

Why this is the answer

Tantrums are normal as toddlers seek autonomy but cannot yet manage frustration. Staying calm, keeping the child safe, ignoring the outburst and giving attention for calm behaviour work best; giving in reinforces tantrums.

Answer

A · Stay calm, keep the child safe and do not give in to the demand
22.Pediatric nursing

Answer: D · Worsening heart failure with fluid retention

Why this is the answer

A sudden overnight weight gain with periorbital oedema, tachypnoea and sweating suggests fluid retention from worsening heart failure. Daily weights on the same scale are a key way to monitor fluid status in these infants.

Answer

D · Worsening heart failure with fluid retention
23.Mental health nursing

Answer: D · In factitious disorder, the aim is to be seen as ill; in malingering, the aim is an external reward

Why this is the answer

In both, symptoms are produced or exaggerated on purpose. In factitious disorder the motivation is internal, the sick role; in malingering it is external, such as money, drugs or avoiding duties.

Answer

D · In factitious disorder, the aim is to be seen as ill; in malingering, the aim is an external reward
24.Mental health nursing

Answer: C · Neither confirm nor deny that he is there, and offer to pass on a message

Why this is the answer

Without the patient's consent, the nurse should not disclose that a person is receiving mental health care. Offering to pass on a message respects confidentiality while allowing the patient to decide.

Answer

C · Neither confirm nor deny that he is there, and offer to pass on a message
25.Nursing math & unit conversions

Answer: x = 9.7 mL

Rounding: look at the digit just after the place you round to: 5 or more rounds up, 4 or less leaves the digit as it is. Round only the final answer, never the steps. Typical exam rules: volumes of 1 mL or more to the nearest tenth, volumes below 1 mL to the nearest hundredth, drip rates to whole drops and weights to one decimal place; always follow the rule the question states.

Digit in the tenths place

9.7134 → 7

Only the next digit decides

9.7134 → 1
1 is 4 or less, so 7 stays.
The digits after it (34) are ignored: round once, never step by step.

Round

x = 9.7 mL

Answer

x = 9.7 mL
26.Nursing math & unit conversions

Answer: D = 0.12 mg/h

Dimensional analysis: write the given quantity, then multiply by conversion factors written as fractions (for example 60 min/1 h or 1 mg/1000 mcg) so that each unwanted unit appears once on top and once underneath and cancels. When only the wanted unit is left, calculate. Use the equivalents the question gives and round only the final answer.

Set up the chain

D = 2 mcg/min × (60 min/1 h) × (1 mg/1000 mcg)

Calculate

D = 2·60/1000 = 0.12 mg/h

Answer

D = 0.12 mg/h
27.Dosage calculations

Answer: D = 450 mg

Dose calculation: the amount to give equals what is prescribed divided by what you have, times the quantity it comes in: amount = (desired dose/stock strength) × stock volume. Always keep the units the same (convert g to mg, mg to mcg first) and check that the answer is sensible.

Total per day

15·60 = 900 mg

Per dose

D = 900/2 = 450 mg

Answer

D = 450 mg
28.Dosage calculations

Answer: V = 4.8 mL

Dose calculation: the amount to give equals what is prescribed divided by what you have, times the quantity it comes in: amount = (desired dose/stock strength) × stock volume. Always keep the units the same (convert g to mg, mg to mcg first) and check that the answer is sensible.

Dose from weight

15·8 = 120 mg

Volume

V = (120/125)·5 = 4.8 mL

Answer

V = 4.8 mL
29.IV infusion rates

Answer: R = 25 gtt/min

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Time in minutes

10·60 = 600 min

Drip rate

R = 1500·10/600 = 25 gtt/min

Answer

R = 25 gtt/min
30.IV infusion rates

Answer: D = 10 mg/h

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Concentration

100/50 = 2 mg/mL

Dose rate

D = 2·5 = 10 mg/h

Answer

D = 10 mg/h
31.Pediatric & critical-care dosing

Answer: D = 1.6 units/h

Heparin and insulin infusions: concentration = units in the bag/bag volume (units/mL). Pump rate (mL/h) = units per hour/concentration, and units per hour = mL/h × concentration. For a weight-based order, units/h = units/kg/h × weight first. A bolus volume = units needed/vial strength. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Concentration

100/250 = 0.4 units/mL

Units per hour

D = 4·0.4 = 1.6 units/h

Answer

D = 1.6 units/h
32.Pediatric & critical-care dosing

Answer: R = 36.9 mL/h

Titrated drips: first find the concentration in mcg/mL (mg × 1000/mL). For a weight-based order, mcg/min = mcg/kg/min × weight. Then mL/h = mcg/min × 60/concentration. Working backwards, mcg/kg/min = mL/h × concentration/(60 × weight). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Concentration

250 mg = 250 000 mcg
250 000/250 = 1000 mcg/mL

Dose per minute and per hour

7.5·82 = 615 mcg/min
615·60 = 36900 mcg/h

Pump rate

R = 36900/1000 = 36.9 mL/h

Answer

R = 36.9 mL/h
33.IV fluids & fluid balance

Answer: I = 1980 mL

Intake and output: intake counts everything that goes in (oral fluids, IV infusions, IV medications and flushes, tube feeds); ice chips count as half their volume. Output counts urine, drains, vomit and other losses. Balance = total intake − total output; a negative balance is a net loss. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Add the intake

oral: 200 + 300 + 180 = 680 mL
IV infusion: 100·12 = 1200 mL
IV antibiotic: 1·100 = 100 mL
I = 1980 mL

Answer

I = 1980 mL
34.IV fluids & fluid balance

Answer: t = 3.3 h

Infusion time: time (h) = volume to infuse (mL)/rate (mL/h); use the volume still left in the bag, not the bag size. Volume infused = rate × time. Convert decimal hours to hours and minutes with the fraction × 60 (0.5 h = 30 min, not 50 min). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Volume left

500 − 250 = 250 mL

Time

t = 250/75 = 3.333 ≈ 3.3 h

Answer

t = 3.3 h

That is about 3 h 20 min, so the bag runs out at about 13:20.

35.Clinical assessment scores

Answer: B = 12

Braden scale: six subscales for pressure-injury risk. Sensory perception, moisture, activity, mobility and nutrition score 1 to 4, from the worst level (1) to no problem (4); friction and shear scores 1 to 3. The total runs from 6 to 23, and a lower total means a higher risk. Common bands: 19–23 not at risk, 15–18 mild risk, 13–14 moderate risk, 10–12 high risk and 9 or below very high risk.

Score each subscale

sensory perception: very limited → 2
moisture: occasionally moist → 3
activity: bedfast → 1
mobility: slightly limited → 3
nutrition: very poor → 1
friction and shear: potential problem → 2

Add

Braden total = 2 + 3 + 1 + 3 + 1 + 2 = 12

Answer

B = 12
36.Clinical assessment scores

Answer: high risk

Morse fall scale: six items. History of falling: no 0, yes 25. Secondary diagnosis: no 0, yes 15. Ambulatory aid: none, bed rest or nurse assistance 0; crutches, cane or walker 15; holding on to furniture 30. IV therapy or saline lock: no 0, yes 20. Gait: normal, bed rest or wheelchair 0; weak 10; impaired 20. Mental status: knows own limits 0; overestimates or forgets limits 15. The total runs from 0 to 125. Risk cut-offs differ between hospitals; a common set is 0–24 low, 25–44 moderate and 45 or more high.

Score each item

history of falling in the last 3 months: yes → 25
secondary diagnosis: no → 0
ambulatory aid: holds on to furniture → 30
IV therapy or saline lock: yes → 20
gait: weak → 10
mental status: knows own limits → 0

Add

Morse total = 25 + 0 + 30 + 20 + 10 + 0 = 85

Risk level

85 → high risk

Answer

high risk
37.Arterial blood gas interpretation

Answer: HCO₃⁻ = 27.9 mmol/L

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Change in PaCO₂

|79 − 40| = 39 mmHg → 3.9 × 10 mmHg

Expected HCO₃⁻

HCO₃⁻ = 24 + 1·3.9 = 27.9 mmol/L

Answer

HCO₃⁻ = 27.9 mmol/L
38.Arterial blood gas interpretation

Answer: chronic

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Expected HCO₃⁻

acute: 24 + 1·4.3 = 28.3 mmol/L
chronic: 24 + 3.5·4.3 = 39.05 mmol/L

Compare

measured: 39 mmol/L → chronic

Answer

chronic
39.ECG rhythm strip interpretation

Answer: QT = 0.42 s

QT and QTc: the QT interval runs from the start of the QRS complex to the end of the T wave. It shortens as the heart rate rises, so it is corrected for rate with the R–R interval in seconds: Bazett QTc = QT/√RR and Fridericia QTc = QT/∛RR. Bazett is the formula most textbooks use; it over-corrects at fast rates, where Fridericia is preferred. Limits differ between references: a QTc above about 0.45 s in men or 0.46 s in women is usually called prolonged, and above 0.50 s markedly prolonged.

Measure

10.5 small boxes from the start of the QRS to the end of the T wave

Convert

QT = 10.5 × 0.04 s = 0.42 s

Answer

QT = 0.42 s

A rough rule: at normal rates the QT should be less than half the R–R interval (here R–R = 1.08 s).

40.ECG rhythm strip interpretation

Answer: dual-chamber (AV) paced rhythm

Paced rhythms: a pacemaker impulse shows as a narrow vertical pacing spike. After a ventricular spike the QRS is wide (0.12 s or more), because the impulse spreads from the lead through the muscle instead of the conduction system; with right-ventricular pacing it is often mostly negative in lead II. A spike before each P wave means atrial pacing, and a dual-chamber (AV) pacemaker shows an atrial spike and a P wave, then, after the programmed AV delay, a ventricular spike and a wide QRS. Capture means every spike is followed by a depolarisation. Failure to capture is a spike without a P wave or QRS after it; failure to sense (spikes that ignore the patient’s own beats) and failure to pace (no spike when one is due) are the other classic malfunctions.

Five steps

1. Rate: R–R = 25 small boxes, 1500 ÷ 25 ≈ 60 per minute.
2. Rhythm: regular, every R–R is 1.00 s.
3. P waves: each P wave follows its own pacing spike (atrial pacing).
4. AV interval: the second spike comes 0.20 s after the first one (the programmed AV delay).
5. QRS: 0.16 s, wide, right after the second spike (ventricular pacing).

Interpretation

dual-chamber (AV) paced rhythm

Answer

dual-chamber (AV) paced rhythm

The paced QRS is wide by nature; do not call it a bundle branch block or a ventricular rhythm.

This is independent practice material. ExamProblems is not affiliated with or endorsed by the organisation that runs this exam, and the exam name is used only to describe the content. NCLEX®, NCLEX-RN® and NCLEX-PN® are trademarks of the National Council of State Boards of Nursing, Inc. (NCSBN), which is not affiliated with ExamProblems and does not endorse it or vouch for its accuracy.

ExamProblems · examproblems.com/courses/nclex-rn-practice-questions